Barbiturates were developed in the late 19th century and were used as a sedative drug to treat various ailments. The substances have been on the market for decades and shot to popularity in the 1960s and 1970s. Barbiturates have been long known for their highly addictive traits.
The risk of a fatal overdose is a likelihood when it comes to this class of drugs. Many sedatives on the market today warn users about strong withdrawal symptoms. However, barbiturates can cause severe physical dependence, which can result in death if abrupt cessation of the drug occurs.
Barbiturates are a sedative that is derived from barbituric acid and was once used to treat anxiety, epilepsy, insomnia, and seizure disorders. The drug is often abused to harness its euphoric and relaxing effects in the brain, and many will use it during the comedown to combat uncomfortable symptoms associated with stimulants.
While the dangers attributed to barbiturates were made apparent soon after its release, it wasn’t until the 1970s when experts saw the true hidden dangers. It prompted doctors to become more apprehensive about prescribing barbiturates. Unfortunately, even when the medication is used as prescribed, it can still lead to severe dependence and addiction.
Barbiturates are highly effective in slowing the processes of the body’s central nervous system to stimulate the brain’s neurotransmitter gamma-Aminobutyric acid or GABA. They cause you to feel drowsy, relaxed and slow down your heart rate and breathing. Many of the psychoactive effects that barbiturates induce are similar to alcohol intoxication.
Barbiturates may cause severe headaches, nausea, and lightheadedness. Some users report that abusing barbiturates causes them to have trouble falling asleep or staying calm.
When barbiturates are used for intoxication, you are likely to experience euphoria, relaxation, peace, and a sense of well-being overall – this is not the drug’s intended purpose, however.
When your daily life starts to revolve around barbiturate use, some people resort to crushing the pills into powder and later and snorting them for a more potent high. Others have been known to inject the drugs as well.
The feeling of sedation is a common cause for people to continue abusing the drug. A drug user will seek to increase their dosage as their brain and body become dependent on barbiturates. It is during this stage that barbiturate use can become deadly, and the likelihood of overdose will increase.
When barbiturates are misused, it increases the odds they develop an addiction to the substance. If you have reached this stage, suddenly stopping the medication can be extremely dangerous. In some cases, you may feel like you are unable to stop using the drug because you’ve developed an extreme addiction.
You must seek help from a medical specialist that can guide you through this process safely. They will refer you to a treatment center that will take a hands-on approach and carefully manage your withdrawal symptoms. You will be placed in an environment that allows you to focus on your withdrawal process without any outside distractions.
The symptoms you’ll likely experience during withdrawal include:
You may develop more severe symptoms, which include:
Barbiturate withdrawal is one of the most severe of any sedative in existence. The detox timeline, which is evidence-based, takes one month, but it could take longer depending on the person.
Barbiturates are typically prescribed for short-term use in low doses. If a person becomes addicted when using as prescribed, the effects are likely to be milder when compared to someone who has been taking the drug for an extended period. Quantity and prolonged use is always a determining factor for how long and how powerful the symptoms will be.
During the first few days of withdrawal, a person will begin to experience a series of symptoms that are harsh and difficult to manage. The most lethal symptoms will be present at this stage. You are likely to experience seizures, strong body aches, anxiety, weakness, insomnia, delirium, and sweating.
The person may begin to experience mood swings, irritability, and a fast heart rate. They may still face strong symptoms, but the threat of death is much lower compared to the initial first few days of quitting cold turkey.
Most of the symptoms revolve around emotional issues that still manifest during the patient’s day-to-day activities. A strong sense of depression can overwhelm someone if they do not get the right help. Acute symptoms, such as seizures, will also begin to decline significantly during the second week.
If you make it through the first month without any severe problems, such as relapse, or experimenting with other substances, your body is on the road to healing. However, there are still psychological milestones to be achieved.
First-month issues still present are sleep disorders, mood swings, and an overall sense of dread. Treatment is necessary to help you achieve long-term sobriety and not return to barbiturates if you are triggered.
Ready to get Help?
We’re here 24/7. Pick up the phone.
Quitting cold turkey without medical supervision can result in dire consequences. However, there are solutions to quitting without the life-threatening effects in the short-term and long-term.
One of these solutions is medical detoxification. Detox is the safest way to ensure chemical toxins left over from the barbiturate are eliminated from the body. The detoxification stage is designed to alleviate and ease the withdrawal process using specific medications as their approach. Doctors and other medical staff members will oversee a rigorous yet methodical approach to sobriety.
There are various types of treatment therapies offered at treatment facilities that help clients deal with addiction problems: addiction therapy and relapse prevention. The two most common programs which target these are outpatient and residential programs.
The treatments are meant to fight the addiction with the intention of learning triggers, and also to prevent a relapse. Residential programs are in-house treatments that can last from 30 days to 90 days or more.
Although similar, the outpatient program allows the patient to leave the facility and check in within an established period to oversee their present treatment. Many outpatient treatments are usually for people who do not have such severe cases and have not been battling addiction for extended periods.
“Barbiturate Abuse.” WebMD. from https://www.webmd.com/mental-health/addiction/barbiturate-abuse#1
Ogbru, Omudhome. “What Are Barbiturates? Examples, Effects & Examples.” MedicineNet. from https://www.medicinenet.com/barbiturates-oral/article.htm#what_are_examples_barbiturates_of_available_in_the_us
López-Muñoz, F., Ucha-Udabe, R., & Alamo, C. (2005, December). The history of barbiturates a century after their clinical introduction. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2424120/
Sarrecchia, C., Sordillo, P., Conte, G., & Rocchi, G. (1998). Barbiturate withdrawal syndrome: A case associated with the abuse of a headache medication. Retrieved from https://www.ncbi.nlm.nih.gov/pubmed/10349206
(n.d.). Delirium tremens: MedlinePlus Medical Encyclopedia. Retrieved from https://medlineplus.gov/ency/article/000766.htm